Contrast safety in the cancer patient: preventing contrast-induced nephropathy
Cancer Imaging . 2008 Oct 4;8 Spec No A(Spec Iss A):S124-7. doi: 10.1102/1470-7330.2008.9018.
Jay P Heiken
Cancer patients undergo frequent imaging examinations. Computed tomography (CT) examinations for tumor staging and assessment of treatment response generally require administration of intravascular contrast medium. Iodinated contrast agents for CT are associated with the risk of contrast-induced nephrotoxicity (CIN), particularly in patients with impaired renal function and diabetes. In many cancer patients the risk of complications from intravascular contrast medium administration is compounded by advanced age, dehydration and coadministration of nephrotoxic chemotherapeutic drugs. In this article I review the definition, clinical manifestations, possible mechanisms and risk factors for CIN, and provide recommendations for prevention of this potentially life-threatening complication.
Read Full Article Here: https://doi.org/10.1102/1470-7330.2008.9018